Utah, 2014Winter Storm and High Wind in Utah, March 1 to 2, 2014
March 1 to 2, 2014 · NWS SLC · 5 events in 5 counties and zones
A moist Pacific storm moved through Utah in the beginning of May, bringing heavy snowfall to the higher terrain, as well as some strong wind gusts.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm moved through Utah in the beginning of May, bringing heavy snowfall to the higher terrain, as well as some strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 28, 9:00 PM MST, 3 hours earlier.
Area forecast discussion, Feb 28, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MST FRI FEB 28 2014
.SYNOPSIS...A PACIFIC STORM SYSTEM OFF THE CALIFORNIA COAST THIS
EVENING WILL BRING ANOTHER ROUND OF RAIN AND SNOW TO THE REGION
THROUGH THE WEEKEND. A MOIST WESTERLY FLOW ALOFT WILL MAINTAIN A
CHANCE OF RAIN AND SNOW ACROSS THE NORTH EARLY NEXT WEEK...WITH
HIGH PRESSURE ALOFT RETURNING MIDWEEK.
&&
.SHORT TERM (THROUGH 00Z TUESDAY)...THE STILL WELL-DEFINED UPPER
LOW OFF THE CENTRAL CALIFORNIA THIS EVENING WILL SEND A SERIES OF
FAST-MOVING SHORTWAVES NORTHEAST THROUGH UTAH OVERNIGHT THROUGH
EARLY SATURDAY. FOR THE OVERNIGHT PERIOD THE VERY STRONG MEAN
LAYER SOUTHWEST FLOW ALOFT WILL KEEP AREAS OF PRECIP MOVING
QUICKLY THROUGH THE STATE. BRIEF PERIODS OF MODERATE TO HEAVY
VALLEY RAIN/MOUNTAIN SNOW ARE EXPECTED...WITH SNOWFALL RATES IN
THE 2 INCH PER HOUR RANGE ANTICIPATED.
A MORE WIDESPREAD STRATOFORM PRECIP EVENT WILL DEVELOP ACROSS MUCH
OF THE STATE DURING THE MORNING HOURS ON SATURDAY. DEEP LAYER
MOISTURE AND INSTABILITY ACROSS THE REGION COMBINED WITH DYNAMIC
LIFT FROM THE NOW OPEN WAVE TROUGH WILL GENERATE WIDESPREAD
VALLEY RAIN/MOUNTAIN SNOW THROUGH AT LEAST EARLY SATURDAY EVENING.
SOUTHERN UTAH SHOULD SEE A DECREASE IN PRECIP SATURDAY EVENING AS
THE TROUGH AXIS MOVES EAST OF THE AREA.
UP NORTH PRECIP WILL PERSIST FAR LONGER AS THE MOIST WESTERLY FLOW
ALOFT REMAINS LOCKED IN ON THAT AREA OF THE STATE. A SERIES OF
SHORTWAVES EMBEDDED WITHIN THE WESTERLIES WILL SUPPLY THE
NECESSARY DYNAMIC LIFT TO SQUEEZE ADDITIONAL VALLEY RAIN AND
MOUNTAIN SNOW OUT OF THE STILL FAIRLY MOIST AIRMASS ACROSS THE FAR
NORTH SUNDAY AND INTO EARLY NEXT WEEK.
&&
.PREVIOUS LONG TERM (AFTER 00Z TUESDAY)...A RATHER FLAT RIDGE
WILL PREVAIL ACROSS THE REGION MONDAY NIGHT BUT A WEAK SHORT WAVE
TROUGH WILL MOVE ACROSS MAINLY NORTHERN UTAH TUESDAY AFTERNOON IN
A MOIST NORTHWEST FLOW. HAVE BOOSTED POPS A TAD ACROSS THE NORTH
BUT LOWERED THEM IN THE EXTREME SOUTH. A SHORTWAVE RIDGE BUILDS
QUICKLY IN BEHIND THIS TROUGH FOR WEDNESDAY AND TEMPERATURES
SHOULD REBOUND NICELY WITH A SOUTHERLY WINDS DEVELOPING OVER THE
WESTERN VALLEYS LATE IN THE DAY. H7 TEMPS CLIMB TO O DEGREES C OR
ABOVE FROM ABOUT DELTA TO LAKE POWELL SOUTHWESTWARD.
THE APPROACHING TROUGH FOR THURSDAY IS SOMEWHAT SLOWER THAN PROGGED
FROM YESTERDAY AND NOW HAVE PUSHED THE GREATER POPS INTO THURSDAY
NIGHT FOR MOST OF THE CWA. THE NORTHERN PORTION OF UTAH SHOULD STILL
PRECIPITATION BEGINNING THURSDAY AFTERNOON SO LEFT THE POPS ALONE
THERE. THE H7 TEMPS LOWER TO -6 TO -8 DEGREES C BY FRIDAY MORNING
WHICH WILL LIKELY SWITCH THE LINGERING PRECIP TO SNOW ACROSS THE
VALLEYS OF NORTHERN UTAH. THE GFS SHOWS A SECONDARY WAVE MOVING
ACROSS THE REGION ON FRIDAY WHICH THE EC DOES NOT SHOW. HAVE KEPT
SOME NEAR CLIMO POPS IN FOR FRIDAY FOR NOW JUST IN CASE THE GFS PANS
OUT.
&&
.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN OUT OF THE
SOUTHEAST THROUGH TONIGHT. PERIODS OF SHOWERS ARE EXPECTED TO
RACE NORTH ACROSS THE TERMINAL AREA MUCH OF THE NIGHT...WITH
STEADY RAIN AND LOWERING CEILINGS AND VSBYS LATE TONIGHT THROUGH
SATURDAY MORNING. CEILINGS WILL RANGE BETWEEN 4000 AND 6000 FEET
IN SHOWERS THROUGH 12Z. CEILINGS SHOULD REMAIN CLOSE TO 4000 FEET
IN STEADY RAIN AFTER 12Z...WITH PERIODS OF MVFR CEILINGS/VSBYS IN
HEAVIER RAIN POSSIBLE THROUGH SATURDAY AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR UTZ007>010.
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR UTZ517-518.
WY...NONE.
&&
CONGER
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 28, 3:55 PM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MST FRI FEB 28 2014
UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
355 PM MST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM SYSTEM WILL CONTINUE TO MOVE INTO THE AREA TODAY AND
TONIGHT. VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL BECOME
WIDESPREAD ACROSS THE OUTLOOK AREA BY THIS EVENING.
THE SHOWERS WILL BE LOCALLY HEAVY AT TIMES. SNOW LEVELS WILL
GENERALLY BEGIN AROUND 7000 TO 7500 FEET...THEN GRADUALLY LOWER
TO BETWEEN 6000 AND 6500 FEET LATE TONIGHT. LITTLE OR NO
ACCUMULATING SNOW IS EXPECTED BELOW 6000 FEET...BUT LOCALLY
SIGNIFICANT ACCUMULATIONS CAN BE EXPECTED ABOVE 8000 FEET.
STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE MOUNTAINS...AND
SOME OF THE WESTERN AND SOUTHERN VALLEYS WILL LIKELY SEE GUSTY
WINDS AS WELL THROUGH TONIGHT.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THIS
EVENING...PRIMARILY OVER SOUTHWEST UTAH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FOCUS OF THE HEAVIEST PRECIPITATION WILL SHIFT INTO NORTHERN
UTAH FOR THE BALANCE OF THE WEEKEND. SEVERAL ADDITIONAL INCHES OF
SNOW ARE POSSIBLE...ESPECIALLY THROUGH THE NORTHERN WASATCH
RANGE. ACROSS CENTRAL AND SOUTHERN UTAH SCATTERED VALLEY RAIN AND
MOUNTAIN SNOW SHOWERS ARE POSSIBLE...WITH MINIMAL SNOW
ACCUMULATION FROM SHOWERS OVER THE HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- March 1, 12:00 AM MST to March 2, 7:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Ben Lomond Peak SNOTEL received 4.10 inches of liquid equivalent precipitation, or approximately 28 inches of new snow. Several other SNOTEL sites in the area also reported snow totals in the 18-24 inch range.
High Wind, Southwest Utah
- When
- March 1, 12:00 AM MST
- Where
- Southwest Utah forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The Milford ASOS recorded a peak wind gust of 58 mph.
High Wind, Salt Lake and Tooele Valleys
- When
- March 1, 1:00 AM MST to 7:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts across the Salt Lake and Tooele Valleys included 73 mph at the Great Salt Lake Marina, 61 mph at Vernon Hill, 60 mph at a sensor in Sandy, and 58 mph at Stockton Bar.
High Wind, Western Uinta Mountains
- When
- March 1, 2:00 AM MST to 8:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
Strong winds were recorded at several locations in the Uinta Mountains, including peak recorded wind gusts of 86 mph at Lofty Lake Peak, 84 mph at Windy Peak, and 76 mph at Dry Ridge.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 1, 7:00 AM MST to 8:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Multiple hours of strong winds were recorded at the Badger Island sensor, with a peak wind gust of 59 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508901, 508903, 508902, 508900, 508899.